Delaware, 2015

Rip Current in Delaware, July 17, 2015

July 17, 2015 · NWS PHI · 1 event in 1 county or zone

A continued southeast flow around a surface high pressure system combined with spring tides associated with the new moon to continue a higher, generally moderate risk of stronger rip currents on the 17th along Atlantic coastal Delaware. There were 46 water rescues at Bethany Beach (Sussex County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A continued southeast flow around a surface high pressure system combined with spring tides associated with the new moon to continue a higher, generally moderate risk of stronger rip currents on the 17th along Atlantic coastal Delaware. There were 46 water rescues at Bethany Beach (Sussex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 3:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 17, 3:13 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 AM EDT FRI JUL 17 2015

.SYNOPSIS...
HIGH PRESSURE WILL EASE OFFSHORE TODAY. LOW PRESSURE WILL THEN MOVE
THROUGH THE SAINT LAWRENCE VALLEY FRIDAY NIGHT INTO SATURDAY,
PULLING A WARM FRONT NORTH OF OUR AREA FRIDAY NIGHT. A SURFACE
TROUGH IS EXPECTED TO DEVELOP ACROSS THE MID ATLANTIC ON SATURDAY AS
HIGH PRESSURE MOVES ACROSS THE SOUTHEAST THE REST OF THE WEEKEND. A
COLD FRONT SHOULD THEN MOVE THROUGH OUR AREA MONDAY NIGHT, AND BE
FOLLOWED BY HIGH PRESSURE FOR MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONE MORE PLEASANT DAY IS ON TAP UNDER THIS
RELATIVELY COOL AND DRY AIR MASS. WINDS WILL SHIFT MORE SOUTHERLY
TODAY. AS SUCH, WILL SEE A VERY SMALL WARMING TREND FROM YESTERDAY.
BY LATE THIS AFTERNOON, CLOUDS SHOULD BE ON THE INCREASE WITH THE
APPROACHING WARM FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
WARM FRONT LIFTS NORTH THROUGH THE REGION, AS AN
UPPER LEVEL SHORT WAVE TROUGH PASSES WELL NORTH OF THE REGION. THE
BEST SYNOPTIC SCALE LIFT SHOULD REMAIN NORTH OF THE REGION, AND WITH
THE TIMING OF THESE FEATURES OVERNIGHT, AGREE WITH THE PREVIOUS
SHIFT THAT CHANCES FOR THUNDERSTORMS SEEM LOW AS ALL INSTABILITY
WILL BE ELEVATED. HOWEVER, WITH THE WARM AIR ADVECTION, RAIN SHOWERS
ARE POSSIBLE, PRIMARILY FOR LOCATIONS ALONG AND WEST OF THE FALL
LINE WHERE THERE MAY ALSO BE A BIT OF OROGRAPHIC ENHANCEMENT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
EXCESSIVE HEAT BASED HEADLINES SEEM LIKELY AT LEAST ON SUNDAY, IF
NOT ON MONDAY ALSO, WITH SOME OF THE WARMEST TEMPERATURES YET THIS
SEASON AS DEWPOINTS BECOME OPPRESSIVE ONCE AGAIN.

SATURDAY...WARM FRONT WILL LIFT THROUGH THE REGION ON SATURDAY AND
WE SEE A STRONGER THETA-E SURGE DEVELOP. DEWPOINTS CLIMB BACK
TOWARDS THE 70F MARK, WITH BUILDING MID-LEVEL HEIGHTS AS
TEMPERATURES PUSH CLOSER TO 90F AGAIN. THERE WILL BE SOME OVER-
RUNNING RAIN ACROSS THE WESTERN ZONES EARLY SATURDAY MORNING AS THE
FRONT NEARS. BETTER CHANCES FOR SHOWERS OCCURS LATER ON SATURDAY AS
A LEE/THERMAL TROUGH DEVELOPS IN THE WARM SECTOR TO OUR WEST AND
SLOWLY ADVANCES EASTWARD. MODEL GUIDANCE PAINTS QUITE A BIT OF
INSTABILITY ACROSS THE REGION....NCAR ENSEMBLE DATA HAS NEARLY
3000J/KG OF MLCAPE! AS STATED BEFORE THOUGH THE AMOUNT OF SHEAR IS
RATHER WEAK AS CONTINUES TO LOOK LIKE ORGANIZED CONVECTION IS LESS A
THREAT THAN PULSE SEVERE WITH VERY HEAVY RAINERS.

SUNDAY...THERE LOOKS TO BE LESS SFC BASED FORCING WITH OUR CWA
DEEPLY INTO THE WARM SECTOR AND NO APPARENT LEE SIDE TROF FORMING.
THE WRF-NMMB PASSES A DRY POCKET ACROSS OUR CWA AT 850MB WHICH
PLUNGES OUR TOTAL TOTALS AND WOULD MAKE IT DIFFICULT FOR ANY
CONVECTION TO OCCUR. THE ABILITY TO TIME AND LOCATE THIS POCKET
CORRECTLY IS TOO FAR IN ADVANCE TO PULL POPS. BUT, OTHER MODELS ARE
ALSO SHOWING HIGHER PREDICTED CONVECTIVE TEMPS. THE ONE CAVEAT IS
THAT THE GFS AND TO A LESSER EXTENT THE ECMWF ARE PASSING AN EML
ACROSS OUR CWA. SO ITS ONE OF THOSE CASES WHERE THE OVERALL NUMBER
OF TSTMS WOULD BE LESS, BUT IF SOME COULD POP, THEY WILL BE STRONG.
PRETTY MUCH THE FLIP OF TODAY WITH AN OPPRESSIVELY HOT SUMMER DAY.
WITH AMPLER SUNSHINE. WE ARE BOOSTING MAX TEMPS OVER CONTINUITY. GFS
MEX MOS MAY BE TOO HIGH, BUT THE HIGHER HIGHS IDEA LOOKS REASONABLE.
HEAT INDEX VALUES ARE PREDICTED TO PEAK BETWEEN 95F AND 105F IN MOST
OF OUR CWA, THE HIGHEST OF THE THREE DAYS WITH THIS PACKAGE.

MONDAY...CONTINUED HEATING ON MONDAY THOUGH NOT QUITE AS WARM AS
SUNDAY WITH LOWERING THICKNESSES AND THE APPROACH OF A SURFACE COLD
FRONT...WARMEST CORE OF AIR PASSES OFFSHORE DURING THE MORNING. COLD
FRONT PASSAGE EXPECTED TO TOUCH OFF SCATTERED SHOWERS AND THUNDER
ONCE AGAIN WITH THE BEST CHANCES ACROSS THE NORTHERN TIER WHERE
BETTER SHEAR EXISTS. HEAT INDEX VALUES EXPECTED TO COME CLOSE TO
TRIPLE DIGITS ONCE AGAIN.

TUESDAY - THURSDAY...DRIER AIR FILTERS DOWN BEHIND THE DEPARTING
COLD FRONT WITH COOLER TEMPERATURES WITH HIGH PRESSURE NOSING IN.
CURRENTLY, THIS HIGH PRESSURE SYSTEM IS LOOKING SLIGHTLY STRONGER
THAN NORMAL FOR THIS TIME OF YEAR.  AS A RESULT, DRY AND WARM SUMMER
CONDITIONS ARE LOOKING TO LOCK INTO THE REGION FOR THE WEDNESDAY,
THURSDAY TIME FRAME WITH AFTERNOON TEMPERATURES TOPPING OUT IN THE
MID-UPPER 80S.  IF THIS HIGH PRESSURE SYSTEM TURNS OUT TO BE WEAKER
THAN CURRENTLY FORECASTED, EXPECT ISOLATED SHOWERS AND THUNDERSTORMS
TO DEVELOP DURING BOTH WEDNESDAY AND THURSDAY AFTERNOONS, ESPECIALLY
ACROSS THE SOUTHERN AREAS OF THE CWA.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS.

LOCALIZED MVFR VISIBILITIES AND CEILINGS ARE POSSIBLE THROUGH 12Z,
PRIMARILY FOR TAF SITES CLOSER TO THE BAY, INCLUDING KILG AND KMIV.
OTHERWISE, MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH 06Z. AFTER
06Z, MVFR CONDITIONS ARE POSSIBLE WITH ANY SHRA (AND POSSIBLY TSRA)
THAT MOVES IN FROM THE WEST. THE HIGHEST RISK FOR MVFR AFTER 06Z
WILL BE FOR OUR WESTERN TAF SITES INCLUDING KRDG AND KABE. HOWEVER,
EVEN HERE, CHANCES ARE TOO LOW TO MENTION IN THE TAFS AT THIS TIME.

WINDS WILL GENERALLY BE OUT OF THE SOUTH OR SOUTH SOUTHWEST AT 10 KT
OR LESS, THOUGH OCCASIONAL GUSTS TO 15KT WILL BE POSSIBLE BETWEEN 15
AND 21Z.

OUTLOOK...

SATURDAY THROUGH SUNDAY NIGHT...GENERALLY VFR. ISOLATED/SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE. LOWER CIGS/VSBYS POSSIBLE WITH
SHOWERS/THUNDERSTORMS.

MONDAY AND MONDAY NIGHT...MOST LIKELY GREATEST IMPACT DAY FROM
SHOWERS AND THUNDERSTORMS WITH MORE MVFR TO LOCALLY IFR CONDITIONS
OCCURRING.

TUESDAY...VFR. SOME MVFR/IFR FOG POSSIBLE EARLY.

&&

.MARINE...
WITH HIGH PRESSURE IN PLACE, WINDS AND SEAS ARE EXPECTED TO STAY
BELOW SCA CRITERIA TODAY AND TONIGHT. SEAS SHOULD CONTINUE TO SLOWLY
FALL THIS MORNING AND SHOULD BE 2 TO 3 FT BY THIS AFTERNOON.

OUTLOOK...

SATURDAY TO SATURDAY NIGHT...WINDS MAY APPROACH 20 KNOTS AND SEAS
MAY BE CLOSE TO 4 FEET, BUT ARE CURRENTLY EXPECTED TO REMAIN BELOW
ADVISORY LEVELS. SOME SPECIAL MARINE WARNINGS ARE POSSIBLE.

SUNDAY THROUGH MONDAY NIGHT...SUB-SMALL CRAFT ADVISORY CONDITIONS
EXPECTED. SOME SPECIAL MARINE WARNINGS POSSIBLE DURING THUNDERSTORMS
MAINLY ON MONDAY AFTERNOON AND EVENING.

TUESDAY...SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED.

&&

.RIP CURRENTS...
SOME LINGERING ROUGH SURF NEARSHORE (FROM YESTERDAY) COMBINED WITH
AN INCREASING SOUTHERLY OR SOUTH SOUTHEASTERLY WIND WILL RESULT IN
AN ELEVATED RISK IMPACT. THUS, THERE IS A MODERATE RISK FOR THE
FORMATION OF DANGEROUS RIP CURRENTS FOR THE DELAWARE BEACHES AND NEW
JERSEY SHORE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI
NEAR TERM...JOHNSON
SHORT TERM...JOHNSON
LONG TERM...GIGI/HEAVENER
AVIATION...GIGI/HEAVENER/JOHNSON
MARINE...GIGI/HEAVENER/JOHNSON
RIP CURRENTS...JOHNSON
Hazardous weather outlook, Jul 17, 3:15 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT FRI JUL 17 2015

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-180815-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
415 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY
DOWNPOURS ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY.

IT WILL BE UNSEASONABLY HOT AND HUMID SATURDAY THROUGH MONDAY,
WITH HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ON SUNDAY AND
POSSIBLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012-013-020-027-PAZ060>062-101-103-105-180815-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
415 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS
ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY.

IT WILL BE UNSEASONABLY HOT AND HUMID SATURDAY THROUGH MONDAY,
WITH HEAT INDEX VALUES NEAR 100 DEGREES ON SUNDAY AND POSSIBLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-026-180815-
EASTERN MONMOUTH-COASTAL OCEAN-
415 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS
ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-180815-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-ATLANTIC-CAPE MAY-
415 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS
ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY.

IT WILL BE UNSEASONABLY HOT AND HUMID SATURDAY THROUGH MONDAY,
WITH HEAT INDEX VALUES NEAR 105 DEGREES ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ024-025-180815-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
415 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS
ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-008-PAZ054-055-180815-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-
415 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS
ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY.

IT WILL BE UNSEASONABLY HOT AND HUMID SATURDAY THROUGH MONDAY.
EXCEPT FOR THE HIGHER TERRAIN, HEAT INDEX VALUES WILL BE NEAR 100
DEGREES ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-180815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME THUNDERSTORMS SATURDAY AND MONDAY COULD PRODUCE LOCALLY
STRONG WIND GUSTS TO AROUND 35 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Delaware Beaches

When
July 17, 5:00 AM EST to 8:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
Lifeguard
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592250.